guides & articles

Related listings

Latest Postings

Subscribe to the hottest news, latest promotions & discounts from STClassifieds & our partners

I agree to abide by STClassifieds Terms and Conditions

Health, Beauty & Fashion

Woman dies after taking herbal drug

Two others fall ill after consuming traditional remedies; HSA issues alert.
The Straits Times - October 4, 2012
By: Melissa Pang
| More
Woman dies after taking herbal drug Flutulang is packaged as a sachet of five different tablets. A woman in her 70s died last month after taking it. -- PHOTO: HEALTH SCIENCES AUTHORITY

ONE woman has died and two others fell ill after taking traditional herbal drugs from Indonesia and Malaysia.

Now, the Health Sciences Authority (HSA) has warned anyone taking a drug named Flutulang to stop immediately, and alerted those using two other drugs that they could be at risk from taking them.

The advice comes after the woman in her 70s died last month after suffering a serious adverse reaction to an ingredient found in Flutulang.

This same ingredient had previously caused her a serious skin rash in 2006.

Not knowing that the herbal remedy contained the ingredient, she started taking Flutulang in August.

Her son had bought it in Indonesia for her muscle ache.

The Malay woman developed a similar rash on her neck and thighs, which progressed to toxic epidermal necrolysis - a life- threatening skin reaction characterised by widespread blistering or peeling of the skin due to separation of the skin's top layer from its lower layers.

Another undisclosed ingredient found in Flutulang is chlorpheniramine, a type of antihistamine. Unsupervised use of the drug can cause side effects such as drowsiness, confusion and urinary retention.

The HSA also warned against two other adulterated health products that each caused adverse effects in a woman in her 50s and a man in his 70s.

Kapsul Gaut (Asam Urat) and True ProLife Vegrow were marketed as traditional herbal remedies, but contained undeclared Western drugs.

Kapsul Gaut (Asam Urat) contains a potent steroid called dexamethasone. Those who stop taking steroids suddenly are at risk of steroid withdrawal symptoms.

A Malay woman in her 50s had been taking Kapsul Gaut (Asam Urat), bought in Malaysia, for her gout problem.

When she stopped taking it after four months, she experienced weakness, aches and pains, diarrhoea and vomiting.

The woman, who has since recovered, was treated with a tapering course of steroids to wean her off her dependence on the drugs.

Because of the possibility of such withdrawal symptoms, the HSA is advising those on Kapsul Gaut (Asam Urat) to see a doctor straightaway.

In the third case, a Malay man in his 70s developed giddiness, headache, backache and shortness of breath after taking True ProLife Vegrow for three days.

The product contained a chemical similar to sildenafil, the male sexual enhancement drug.

The man recovered after a doctor advised him to stop taking the drug.

An HSA spokesman said it had received 46 adverse drug reaction reports associated with adulterated products from January last year to last month. These products were labelled as traditional herbal medicine. Two people died.

She added that traditional medicine is not subject to pre-market licensing controls before being sold here. Local traditional medicine dealers are fully responsible for the safety and quality of the products that they import, sell or manufacture.

Dr Bernard Thong Yu Hor, head of Tan Tock Seng Hospital's rheumatology, allergy and immunology department, said side effects may not be limited to skin rashes, but could involve the organs too.

pre

PREVIOUS STORY
Create your own scent

divider